Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 55, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 23, 2014, 8:41 PM CDT for Dimmit County, Maverick County, Zavala County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2014, 8:41 PM CDT (01:41 UTC)
- Expired
- Apr 23, 2014, 9:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Dimmit County, TX, Maverick County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 74 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 1.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
853 WUUS54 KEWX 240141 SVREWX TXC127-323-507-240230- /O.NEW.KEWX.SV.W.0055.140424T0141Z-140424T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 841 PM CDT WED APR 23 2014 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DIMMIT COUNTY... MAVERICK COUNTY... SOUTHWESTERN ZAVALA COUNTY... * UNTIL 930 PM CDT. * AT 838 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF ROSITA NORTH...OR 11 MILES NORTH OF EL INDIO...AND MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE COMETA AND FARIAS LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2864 9988 2839 10006 2865 10043 2880 10031 TIME...MOT...LOC 0141Z 304DEG 24KT 2866 10026 $$
3 follow-up statements
620 WWUS54 KEWX 240152 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 852 PM CDT WED APR 23 2014 TXC127-323-507-240230- /O.CON.KEWX.SV.W.0055.000000T0000Z-140424T0230Z/ DIMMIT TX-MAVERICK TX-ZAVALA TX- 852 PM CDT WED APR 23 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTHWESTERN ZAVALA...MAVERICK AND NORTHWESTERN DIMMIT COUNTIES... AT 848 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF FARIAS LAKE...OR 10 MILES NORTHEAST OF EL INDIO...MOVING SOUTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COMETA PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HAIL UP TO TWO INCHES IN DIAMETER HAS BEEN REPORTED IN ELM CREEK...FIVE MILES NORTH OF EAGLE PASS...WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 2843 10004 2859 10031 2880 10031 2864 9988 TIME...MOT...LOC 0151Z 304DEG 24KT 2862 10020 $$
586 WWUS54 KEWX 240217 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 917 PM CDT WED APR 23 2014 TXC323-240226- /O.CAN.KEWX.SV.W.0055.000000T0000Z-140424T0230Z/ MAVERICK TX- 917 PM CDT WED APR 23 2014 ...THE SEVERE THUNDERSTORM WARNING FOR MAVERICK COUNTY IS CANCELLED... LAT...LON 2852 9998 2852 10011 2872 10011 2864 9988 TIME...MOT...LOC 0216Z 304DEG 24KT 2853 10004 $$ TXC127-507-240230- /O.CON.KEWX.SV.W.0055.000000T0000Z-140424T0230Z/ DIMMIT TX-ZAVALA TX- 917 PM CDT WED APR 23 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTHWESTERN ZAVALA AND NORTHWESTERN DIMMIT COUNTIES... AT 912 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTH OF COMETA...OR 13 MILES WEST OF CARRIZO SPRINGS...MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL TRAVEL ALONG HIGHWAY 277 AND THE ZAVALA DIMMIT COUNTY LINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 2852 9998 2852 10011 2872 10011 2864 9988 TIME...MOT...LOC 0216Z 304DEG 24KT 2853 10004 $$
128 WWUS54 KEWX 240225 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 925 PM CDT WED APR 23 2014 TXC127-507-240234- /O.EXP.KEWX.SV.W.0055.000000T0000Z-140424T0230Z/ DIMMIT TX-ZAVALA TX- 925 PM CDT WED APR 23 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ZAVALA AND NORTHWESTERN DIMMIT COUNTIES WILL EXPIRE AT 930 PM CDT... THIS HAS WEAKENED AND IS NO LONGER SEVERE. THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 2852 9998 2852 10011 2872 10011 2864 9988 TIME...MOT...LOC 0224Z 304DEG 24KT 2850 9999 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:56 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 23, 6:56 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 656 PM CDT WED APR 23 2014 .AVIATION... STRONG SOUTHEASTERLY FLOW IN THE LOW LEVELS CONTINUES THIS EVENING. THIS IS BRINGING MOISTURE IN FROM THE GULF AND SETTING UP CONDITIONS FOR LOW CIGS LATER TONIGHT. EXPECT CIGS TO DROP TO MVFR AND THEN IFR AT AUS...SAT...AND SSF. CIGS SHOULD START TO LOWER AROUND 06Z AND FALL TO IFR AROUND 10Z. THEN CONDITIONS WILL IMPROVE LATE MORNING THURSDAY. DRT SHOULD REMAIN VFR THROUGH THE PERIOD. && .PREV DISCUSSION... /ISSUED 301 PM CDT WED APR 23 2014/ SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... UPSLOPE FLOW AND LIFT AHEAD OF UPPER LEVEL TROUGH MOVING EAST ACROSS THE FOUR CORNERS REGION HAS GENERATED SHOWERS/THUNDERSTORMS OVER THE SERRANIAS DEL BURRO OF MEXICO. HI-RES MODELS BRING SOME OF THESE EAST TO NEAR I-35 BY MIDNIGHT PRIOR TO DISSIPATION. THE HI-RES MODELS HAVE DONE WELL LATELY AND WILL FOLLOW THEM. LAPSE RATES AND SHEAR SUGGEST SOME STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE AND WILL CONTINUE TO MENTION IN THE HWO. ISOLATED SHOWERS CAN BE EXPECTED DURING THE OVERNIGHT HOURS. THE UPPER LEVEL TROUGH MOVES OUT INTO THE PLAINS STATES THURSDAY DRAGGING A PACIFIC FRONT EAST TO ALONG AND EAST OF I-35 BY AFTERNOON. LACK OF UPPER LEVEL DYNAMICS AS TROUGH PASSES WELL NORTH AND WARM MID LEVEL TEMPERATURES WOULD GENERALLY INHIBIT CONVECTIVE DEVELOPMENT. HOWEVER...CONVERGENCE ALONG THE FRONT AND WELL ABOVE AVERAGE SURFACE TEMPERATURES WILL ALLOW FOR ISOLATED SHOWERS AND THUNDERSTORMS ALONG AND EAST OF I-35 IN THE AFTERNOON WITH LAPSE RATES AND INSTABILITY SUGGESTING STRONG STORMS ARE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL END WITH SUNSET THURSDAY. A DRIER AIRMASS WILL SETTLE INTO THE AREA BEHIND THE FRONT. LONG TERM (FRIDAY THROUGH WEDNESDAY)... THE FRONT RETREATS BACK NORTH ON FRIDAY AHEAD OF ANOTHER UPPER LEVEL TROUGH MOVING INTO THE WEST COAST. UPSLOPE FLOW AND HEATING WILL GENERATE SHOWERS AND THUNDERSTORMS OVER THE SERRANIAS DEL BURRO AND DRYLINE SATURDAY AFTERNOON WITH STEERING FLOW TAKING THEM EAST ACROSS THE RIO GRANDE BY EVENING AND ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS SATURDAY NIGHT. THE UPPER LEVEL TROUGH MOVES OUT INTO THE PLAINS ON SUNDAY AND THEN SLOWLY DEEPENS AS IT DRIFTS ACROSS THE PLAINS MONDAY TO THE MISSISSIPPI AND OHIO VALLEYS TUESDAY INTO WEDNESDAY. THIS WILL DRAG ANOTHER PACIFIC FRONT ACROSS SOUTH CENTRAL TEXAS TO NEAR THE I-35 SUNDAY AND TO THE COAST MONDAY. MOISTURE CONVERGENCE ALONG THE FRONT WILL GENERATE ISOLATED SHOWERS AND THUNDERSTORMS ACROSS EASTERN AREAS SUNDAY AND FAR EASTERN AREAS MONDAY MORNING WITH SOME STRONG STORMS AGAIN POSSIBLE. A WARMING TREND IS EXPECTED FRIDAY THROUGH MONDAY...ESPECIALLY SUNDAY INTO MONDAY DUE TO DOWNSLOPE EFFECTS AND WARM TEMPERATURES OFF THE MEXICAN PLATEAU. A COLD FRONT WITH SOME ORIGINS IN CANADA WILL SURGE ACROSS SOUTH CENTRAL TEXAS TUESDAY WITH A COOLER AIRMASS AND BELOW AVERAGE TEMPERATURES BY WEDNESDAY. FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO LOW HUMIDITIES AND NORTHWEST WINDS AROUND 10 MPH ALONG THE RIO GRANDE INTO THE EDWARDS PLATEAU THURSDAY AFTERNOON. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE DUE TO LOW HUMIDITIES SUNDAY THROUGH WEDNESDAY WITH GUSTY WEST TO NORTHWEST WINDS SUNDAY INTO MONDAY AND BREEZY NORTH WINDS TUESDAY INTO WEDNESDAY. OTHERWISE...WETTING RAINS WILL BE SPARSE. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 66 88 64 87 68 / 10 10 - - - AUSTIN BERGSTROM INTL AIRPORT 65 88 63 87 67 / 10 10 - - - NEW BRAUNFELS MUNI AIRPORT 65 89 65 88 67 / 10 10 - - - BURNET MUNI AIRPORT 65 88 62 87 68 / 20 10 - - - DEL RIO INTL AIRPORT 69 96 68 94 72 / 20 - - - - GEORGETOWN MUNI AIRPORT 66 87 63 86 69 / 10 10 - - - HONDO MUNI AIRPORT 67 94 65 94 70 / 20 10 - - - SAN MARCOS MUNI AIRPORT 65 88 64 87 67 / 10 10 - - - LA GRANGE - FAYETTE REGIONAL 66 86 65 85 67 / 10 10 - - - SAN ANTONIO INTL AIRPORT 66 90 66 90 69 / 20 10 - - - STINSON MUNI AIRPORT 66 92 66 91 69 / 20 10 - - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...05 SYNOPTIC/GRIDS...24 PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Apr 23, 10:09 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1009 AM CDT WED APR 23 2014 TXZ171>173-183>194-202>209-217>225-228-241515- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1009 AM CDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE RIO GRANDE PLAINS...MAINLY WEST OF A LINE FROM ROCKSPRINGS TO DEL RIO. THESE STORMS COULD BECOME STRONG...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. OVERNIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS SATURDAY NIGHT THROUGH SUNDAY AS AN UPPER LEVEL DISTURBANCE AND DRYLINE APPROACH THE AREA. A FEW STORMS COULD BECOME STRONG SUNDAY AFTERNOON ACROSS THE NORTHERN HILL COUNTRY. ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY MONDAY THROUGH WEDNESDAY NEXT WEEK ALONG AND WEST OF INTERSTATE 35 DUE TO LOW HUMIDITY AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 23, 7:26 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
726 PM CDT WED APR 23 2014
TXZ202-217-240100-
KINNEY-MAVERICK-
726 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK AND EXTREME SOUTHWESTERN
KINNEY COUNTIES UNTIL 800 PM CDT...
AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR QUEMADO...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NORMANDY...
DARLING...
PALOMA...
LAUGHLIN AFB AUXILIARY FIELD...
ELM CREEK...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 2873 10044 2884 10059 2888 10061 2891 10065
2902 10067 2909 10062 2902 10028
TIME...MOT...LOC 0025Z 298DEG 26KT 2897 10058Local storm report, Apr 23, 8:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
818 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 3 N EAGLE PASS 28.75N 100.50W
04/23/2014 E1.00 INCH MAVERICK TX PUBLIC
&&
EVENT NUMBER EWX1400363
CVPLocal storm report, Apr 23, 8:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL EAGLE PASS 28.71N 100.49W
04/23/2014 E1.25 INCH MAVERICK TX LAW ENFORCEMENT
&&
EVENT NUMBER EWX1400364
CVPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:26 PM CDT | Special Weather Statement | EWX | Maverick | 34 min |
| Apr 23, 7:32 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 43 min |
| Apr 23, 8:08 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.